Ohio, 2004

Hail in Ohio, May 12, 2004

May 12, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 12:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 12, 12:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT WED MAY 12 2004

.MESOSCALE/THUNDERSTORM DISCUSSION

SLOW MOVING THUNDERSTORMS DEVELOPING.  LEFT OVER BOUNDARIES MAY
PROVIDE A FOCUS POINT FOR ADDITIONAL THUNDERSTORMS THIS EVENING
PROGRESSES. GIVEN HIGH PRECIPITABLE WATER VALUES (1.3 TO 1.4 INCHES)
LOW FLASH FLOOD GUIDANCE AND THE POTENTIAL TO HAVE STORMS REMAIN
NEARLY STATIONARY ALONG THAT BOUNDARY, WE WILL MONITOR THE POTENTIAL
FOR FLASH FLOOD PRODUCING STORMS.
&&

.EARLY PERIOD DISCUSSION...
CONTINUED WARM/UNSTABLE REGIME IN SW FLOW ON BACKSIDE OF BERMUDA
HIGH PARKED OFF EAST COAST. CONTINUED DIURNAL CONVECTION- ANY STORMS
WILL BE SLOW MOVING.  COLD FRONT EXPECTED TO MOVE TOWARDS REGION
LATE FRIDAY NIGHT. THREAT FOR MORE ORGANIZED CONVECTION/PRECIP AS
DYMAMICS COME MORE IN PLACE.
&&

EXTENDED PERIOD DISCUSSION...
HIGH PRESSURE IN CONTROL SATURDAY NIGHT
AND REMAINDER OF WEEKEND AND THEN SERIES OF FRONTAL BOUNDARIES
AFFECTING AREA EARLY NEXT WITH WITH CHANCE OF PRECIP.
&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        82  63  82  65 /  30  30  30  30
WHEELING,   WV        83  63  82  64 /  30  30  30  30
MORGANTOWN, WV        81  64  83  65 /  30  30  30  30
ZANESVILLE, OH        84  63  81  65 /  30  30  30  40
NEW PHILADELPHIA, OH  83  63  82  64 /  30  30  30  40
FRANKLIN, PA          81  60  81  59 /  40  40  30  30
DUBOIS, PA            81  60  80  60 /  40  40  30  30
LATROBE, PA           80  61  81  61 /  30  30  30  30
BUTLER, PA            82  63  81  61 /  40  30  30  30
INDIANA, PA           79  60  82  60 /  30  30  30  30
OAKLAND, MD           79  57  79  61 /  30  30  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

99/99
Hazardous weather outlook, May 12, 3:40 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT WED MAY 12 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120839-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
440 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. THIS ACTIVITY...
FOR THE MOST PART...WILL BE ISOLATED AND IS NOT EXPECTED TO REACH
SEVERE LEVELS. HOWEVER...STORMS THAT DO DEVELOP WILL BE SLOW
MOVING AND COULD PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 12, 11:33 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1233 PM EDT WED MAY 12 2004

MDZ001-121728-
GARRETT MD-
1233 PM EDT WED MAY 12 2004

...THUNDERSTORMS IN EASTERN GARRETT COUNTY...

THUNDERSTORMS WITH HEAVY DOWNPOURS... SMALL HAIL AND GUSTY WINDS
WERE OVER EASTERN GARRETT COUNTY FROM KITZSMILLER AND NORTH THROUGH
SAVAGE RIVER STATE FOREST TO NEAR I-68 NEAR SAVAGE MOUNTAIN. THESE
STORM ARE MOVING NORTHEAST AROUND 20 MPH.
Special weather statement, May 12, 1:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121900-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
201 PM EDT WED MAY 12 2004

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE
MOVING THROUGH  OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE
COUNTIES.  THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST.  THE MOST
POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 1:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121858-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
203 PM EDT WED MAY 12 2004

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE
MOVING THROUGH  OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE
COUNTIES.  THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST.  THE MOST
POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 1:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121858-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
208 PM EDT WED MAY 12 2004

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE MOVING THROUGH
COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE COUNTIES.  THESE STORMS
ARE MOVING VERY SLOW TO THE NORTHEAST AND WILL PRODUCE HEAVY RAINS
AND HAIL.  THE MOST POTENT STORMS WERE OVER WEIRTON AND NEAR EAST
LIVERPOOL.
Special weather statement, May 12, 1:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED MAY 12 2004

OHZ041-121936-
COLUMBIANA OH-
259 PM EDT WED MAY 12 2004

...THUNDERSTORM WITH TORRENTIAL DOWNPOURS AND HAIL...

AT 257 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND HAIL WERE OVER
COLUMBIANA COUNTY. THESE STORMS ARE VERY SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY MOVE SLOWLY NORTHEAST.  THE MOST
POTENT STORM WAS OVER THE WEST POINT AREA.

The radar

The Pittsburgh radar (KPBZ), 36 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 12, 2:00 PM EST
Where
Jefferson County, 2 mi W of Toronto
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.450, -80.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398061.